Heavy Snow, Union County
- When
- March 7, 6:00 PM MST to March 8, 5:00 PM MST
- Where
- Union County forecast zone
- Reported by
- Trained Spotter
Numerous spotters reported 2 to 6 inches across the county.
A back door cold front swept south across the east and a Pacific front entered the west. The base of an upper trough aloft tracked to the north of the state along the Colorado border.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A back door cold front swept south across the east and a Pacific front entered the west. The base of an upper trough aloft tracked to the north of the state along the Colorado border. As the upper trough crossed eastward temperatures dropped and widespread rain changed over to snow across the northern half of the state. Gusty north to northwest winds also created reduced visibilities in snow and blowing snow across the northern highlands and plains. Accumulations occurred from the Sangre de Cristo's high county to the Raton Ridge and the northeast plains. Snow changed back over to rain as temperatures rose. Precipitation then ended over the north and began to taper off over the southern high country heading into Saturday night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 7, 5:01 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 501 PM MST FRI MAR 7 2014 .AVIATION... 00Z TAF CYCLE SHOWER ACTIVITY TO CONTINUE FOR NORTH AND CENTRAL NM OVER THE NEXT 24 HR PERIOD...WITH SNOW SHOWERS IN HIGHER ELEVATIONS. OCCASIONAL MVFR TO IFR CONDITIONS IN THE HEAVIER SHOWER ACTIVITY...MAINLY IN BRIEF THUNDERSTORMS AND IN BURSTS OF SNOW. PACIFIC FRONT MOVING EAST ACROSS THE STATE WHILE A BACK DOOR FRONT DROPS SOUTH AND WEST ACROSS THE EASTERN PLAINS. MORE WIDESPREAD IFR TO LIFR CONDITIONS WITH MTN OBSCURATIONS DEVELOPING THIS EVENING FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS EAST TO THE TEXAS BORDER...THEN CONTINUING THROUGH THE NIGHT. BREEZY TO WINDY AREA WIDE WITH GUSTS OF 20 TO 25 KT IN THE WEST AND CENTRAL AREAS AND 25 TO 30 KT BEHIND THE COLD FRONT IN THE EAST. SOME IMPROVEMENT IN THE NORTH AND EAST SATURDAY WITH MOST OF THE SHOWER CONCENTRATION OVER THE WEST WHERE LOCAL MVFR CONDITIONS POSSIBLE. 40 && .PREV DISCUSSION...258 PM MST FRI MAR 7 2014... .SYNOPSIS... A STORM BEARING RAIN...SNOW...AND SOME COOLER TEMPERATURES WILL PUSH THROUGH NEW MEXICO AS THE WEEKEND GETS UNDERWAY...WITH CLEARING SKIES FOR LATE IN THE WEEKEND. WARMING TEMPERATURES WILL WORK IN AHEAD OF THE NEXT PACIFIC STORM SYSTEM MOVING TOWARD NEW MEXICO BY MIDWEEK...WITH YET ANOTHER SYSTEM DUE OVER NEW MEXICO BY NEXT WEEKEND. && .DISCUSSION... CURRENTLY...ROUND BOTTOM PACIFIC TROUGH EXTENDING FROM THE DAKOTAS TO THE FOUR CORNERS AND ON ACROSS ARIZONA PROVIDING DYNAMIC HELP FOR SPOTTY THUNDERSTORMS NORTH AND WEST OF NEW MEXICO THIS AFTERNOON...AS SURFACE LOW OVER THE TEXAS PANHANDLE...AND ANOTHER OVER SOUTHWEST COLORADO...SUPPORT A COMPLEX FRONTAL PICTURE. DOUBLE PUSH OF COLDER AIR WILL PUSH COLD FRONT LYING ACROSS THE FOUR CORNERS SOUTH AND EAST...WHILE COLD BULGE OUT OF THE CENTRAL PLAINS STATES WORKS SOUTHWARD OVER THE EASTERN HALF OF THE STATE. DESPITE THE APPROACHING COLD...DAYTIME TEMPERATURES SO FAR ARE RUNNING WELL ABOVE EARLY MARCH NORMALS AS THE BULK OF THE CLOUD COVER ASSOCIATED WITH THE TROUGH WORKS OVER THE EASTERN HALF OF THE STATE. MODELS...IN REASONABLE AGREEMENT THROUGH THE WEEKEND AND MIDWEEK NEXT WEEK...WITH STEADY LOSS OF COHERENCE THROUGH THE LAST HALF OF THE WORK WEEK AND ON INTO THE FOLLOWING WEEKEND FOR REDUCED FORECAST CONFIDENCE. COHERENT EARLY GOING WILL ELONGATE TROUGH FROM THE MIDWEST STATES ACROSS SOUTHERN NEW MEXICO AND INTO NORTHERN SONORA THROUGH SATURDAY NIGHT...AND THIS WILL RESULT IN A CLOSED LOW DEVELOPING OVER NORTHERN NEW MEXICO BY THE END OF THE WEEKEND...ABANDONED BY THE FASTER JET FLOW ACROSS THE NORTHERN HALF OF THE NATION. UPSTREAM RIDGE WILL FLOP POSITIVE FROM THE TROPICAL EAST PACIFIC INTO THE CENTRAL PLAINS...AND SET UP A SHORT LIVED BLOCKING PATTERN HEADING THROUGH THE FIRST HALF OF THE WORK WEEK. AS THE RIDGE SQUEEZES OUT THROUGH TUESDAY MORNING...NEXT INBOUND NORTH PACIFIC SYSTEM CROSSING THE NORTHERN CALIFORNIA COAST WILL DIG TO THE FOUR CORNERS BY TUESDAY AND AMPLIFY IN POSITIVE TILT ACROSS NEW MEXICO THROUGH WEDNESDAY. MODEL COHERENCE DROPPING OFF SHARPLY FOR WHAT COMES NEXT...AS EUROPEAN MODEL MOVES BAGGY TROUGH OVER THE STATE WEDNESDAY NIGHT UNDER THE EASTERN MARGINS OF THE UPSTREAM RIDGE...AND KEEPS THIS FEATURE AS A CLOSED LOW NEAR THE FOUR CORNERS IN BROADER NORTHWEST FLOW HEADING INTO THURSDAY. PER THE EUROPEAN SOLUTION...CLOSED LOW WILL OPEN TO A WAVE THURSDAY...AND THIS WILL PHASE WITH A SHORTWAVE MOVING EAST IN THE FASTER FLOW ACROSS THE NORTHERN U.S...AMPLIFYING OUT INTO THE EASTERN PACIFIC BY FRIDAY AND SLIDING EASTWARD. NEXT NORTH PACIFIC SYSTEM WILL DIG RAPIDLY INTO NEW MEXICO ON SATURDAY WITH CLOSED LOW STARTING TO FORM OVER THE TEXAS PANHANDLE BY EARLY SUNDAY MORNING. ON THE OTHER HAND...GFS SOLUTION HONORS THE WEAK CLOSED LOW NEAR THE FOUR CORNERS THROUGH THURSDAY MORNING...BUT KEEPS A MORE PROGRESSIVE PATTERN MOVING IN TIME TO BRING NEXT PACIFIC SYSTEM IN OVER THE CENTRAL CALIFORNIA COAST THURSDAY...AND AMPLIFY THIS SLOWING SYSTEM FROM THE WESTERN GREAT LAKES ACROSS NORTHERN NEW MEXICO TO THE TROPICAL EAST PACIFIC BY EARLY SATURDAY...WITH ANOTHER TROUGH ELONGATION ON TAP FOR THE REMAINDER OF THE WEEKEND. DESPITE LITTLE AGREEMENT ON THE LATE WEEK SPECIFICS...TIMINGS...AND FEATURE PLACEMENTS...UNDERLYING THEME IS CONTINUING EXPOSURE TO BI WEEKLY STORMS OUT OF THE PACIFIC...WITH MIDWEEK AND NEXT WEEKEND PRIME WINDOWS FOR SOME ENHANCED UNSETTLEDNESS. WILL KEEP AN EYE ON RUNS TO COME FOR A STORY THAT HANGS TOGETHER A LITTLE BETTER. OVERNIGHT...COLD FRONTS SWEEPING SOUTH ACROSS THE EAST AND WEST...AND THE BASE OF THE TROUGH ALOFT SWEEPING ACROSS THE STATE WILL CHANGE WIDESPREAD RAIN OVER TO SNOW ACROSS THE NORTHERN HALF OF THE STATE OVERNIGHT...WITH HEAVIEST ACCUMULATIONS OVER THE SANGRE DE CRISTO HIGH COUNTRY AND RATON RIDGE NEAR THE COLORADO LINE...AND LESSER AMOUNTS SPRAWLED ACROSS THE WESTERN AND CENTRAL MOUNTAINS...THE EASTERN SLOPES OF THE CENTRAL MOUNTAINS...AND ADJACENT HIGHER ELEVATION PLAINS. GUSTY NORTHEAST WINDS WORKING IN BEHIND THE COLD FRONT WILL PRODUCE AREAS OF BLOWING SNOW OVERNIGHT GENERALLY ALONG AND EAST OF INTERSTATE 25 AND NORTH OF INTERSTATE 40. HAVE ALREADY UPGRADED SANGRE DE CRISTOS AND RATON RIDGE TO WARNINGS...AND WILL KEEP ADVISORIES GOING OVER THE NORTHEAST HIGHLANDS AND PLAINS FOR SNOW AND BLOWING SNOW...IN ADDITION TO COVERING SOME LOCAL ACCUMULATIONS OVER THE SAN JUANS NEAR THE COLORADO LINE. BIGGEST TEMPERATURE DROPS WILL TAKE PLACE OVER THE EAST AND NORTHEAST...WITH ALL POINTS RUNNING COLDER OVERNIGHT TONIGHT. AWAY FROM THE SNOW OVER THE EASTERN PLAINS...HAVE KEPT OVERNIGHT WIND SPEEDS JUST BELOW ADVISORY THRESHOLDS FOR NOW...AND WILL KEEP AN EYE ON THESE THROUGH THE WEE HOURS SOUTH OF INTERSTATE 40. FOR SATURDAY...ELONGATING AND SAGGING TROUGH FLOPPED IN POSITIVE TILT WILL EXTEND FROM WESTERN KANSAS ACROSS NORTHERN NEW MEXICO TO TROUGH BASE OVER SOUTHERN NEVADA...AS COLD FRONTS MOVE WELL SOUTH AND WEST OF THE STATE. MORNING SNOW WILL CHANGE BACK OVER TO RAIN AS TEMPERATURES WARM DURING THE DAY...AND THEN END OVER THE NORTH AND BEGIN TAPERING OFF OVER THE SOUTHERN HIGH COUNTRY HEADING INTO SATURDAY NIGHT AS TROUGH SAGS SOUTHWARD AND EASTWARD THROUGH THE DAY. SATURDAY DAYTIME TEMPERATURES WILL RUN 6 TO 12 DEGREES BELOW EARLY MARCH NORMALS IN THE WEST...AND 10 TO 20 DEGREES BELOW NORMAL IN THE EAST. EASTERLY WINDS WILL SQUIRT THROUGH CENTRAL MOUNTAIN CHAIN PASSES AND GAPS AND OUT OVER THE RIO GRANDE VALLEY THROUGH EARLY AFTERNOON...AS STATE LINE NORTHEAST BREEZES OVER THE EAST TAPER OFF HEADING TOWARD SUNSET. ANOTHER CHILLY OVERNIGHT...WITH ALL BUT THE SOUTHEAST PLAINS HEADED BELOW THE FREEZING MARK. FOR SUNDAY...ELONGATED TROUGH ALOFT TERMINATING IN A CLOSED LOW OVER NORTHERN MEXICO...AND EXTENDING EAST AND NORTH ACROSS THE SOUTHEAST TIP OF NEW MEXICO ACROSS TEXAS AND INTO OKLAHOMA. POSITIVELY FLOPPED UPSTREAM RIDGE LYING FROM SOUTHERN CALIFORNIA...TO THE FOUR CORNERS...TO THE SAND HILLS OF THE WESTERN NEBRASKA PANHANDLE...WILL SUPPORT SIGNIFICANT WARM UP AND RETURN TO ABOVE NORMAL TEMPERATURES ALONG AND NORTH OF INTERSTATE 40...WITH CONDITIONS REMAINING COOLER THAN NORMAL TO THE SOUTH. SURFACE TROUGH DEEPENING FROM EASTERN COLORADO ACROSS EASTERN NEW MEXICO TO THE EL PASO AREA WILL HELP SWING SURFACE WINDS BACK AROUND TO THE WEST AND NORTHWEST UNDER THE RIDGE. FOR MONDAY...POSITIVELY TILTED RIDGE SQUARELY OVER NEW MEXICO...EXTENDING FROM THE GULF OF CALIFORNIA ACROSS THE HART OF THE STATE INTO OKLAHOMA...AS CLOSED LOW DRIFTS EASTWARD INTO COAHUILA AND SOUTH TEXAS. EASTERN SURFACE TROUGH WEAKENS BUT REMAINS...TO KEEP WESTERLY COMPONENT IN SURFACE WINDS...AND SUPPORTS A FEW MORE DEGREES WARM UP ON THE DAY. WESTERLY AFTERNOON BREEZES WILL DEVELOP OVER THE CENTRAL MOUNTAIN CHAIN EASTERN SLOPES AND NEARBY PLAINS AND EASTWARD ALONG THE INTERSTATE 40 CORRIDOR THROUGH MONDAY AFTERNOON. EASTERN TEMPERATURES WILL RUN 10 TO 20 DEGREES ABOVE MID MARCH NORMALS...WITH 6 TO 12 DEGREE WARM DEPARTURES FOR THE WEST. SOME TURBULENCE ALOFT OVER THE NORTHERN MARGINS OF THE STATES MAY BE ENOUGH TO TOUCH OFF A SPOTTY SNOW SHOWER OR TWO OVERNIGHT. OUTLOOK...TUESDAY THROUGH THURSDAY...NEXT INBOUND SYSTEM AMPLIFYING OVER THE GREAT BASIN TUESDAY...AS COLD FRONT OUT OF THE CENTRAL PLAINS IS POISED TO MOVE INTO NORTHEAST NEW MEXICO TUESDAY NIGHT AND PUSH SOUTHWARD AND WESTWARD THROUGH THE DAY ON WEDNESDAY. SHOWER COVERAGE OVER THE NORTH TUESDAY NIGHT WILL EXPAND ACROSS THE EAST ON WEDNESDAY...AND EXPANDS OVER THE WESTERN MOUNTAINS WEDNESDAY AS COLD AIR MOVING WEST GETS UNDER THE DYNAMIC MUSCLE OF THE TROUGH MOVING SOUTH AND EAST. REDUCED CONFIDENCE HAS SYSTEM SHEARING OUT TO THE EAST ON THURSDAY...AS SURFACE LOW DEEPENS OVER EASTERN COLORADO AND LOW LEVEL WINDS PICK UP SOUTHERLY COMPONENT. COLDER AIR WILL TAKE ABOVE NORMAL TUESDAY TEMPERATURES BACK BELOW NORMAL FOR WEDNESDAY...WITH ONLY A MODEST WARMING ON TAP FOR THURSDAY. EASTERLY WINDS TUESDAY AND WEDNESDAY WILL BE BREEZY...WITH EASTERLY SQUIRTS THROUGH THE CENTRAL MOUNTAIN CHAIN GAPS AND OVER THE RIO GRANDE VALLEY...BEFORE WINDS REGAIN WESTERLY COMPONENT ON THURSDAY. SHY && .FIRE WEATHER... ...WINTER WEATHER WARNINGS AND ADVISORIES FOR NORTHERN HIGH TERRAINS AND THE NORTHEAST TONIGHT THROUGH SATURDAY AFTERNOON... RAIN...SNOW SHOWERS...AND GUSTY WINDS WILL CONTINUE DEVELOPING ACROSS NORTHERN AND CENTRAL NEW MEXICO INTO TONIGHT AS A PACIFIC COLD FRONT PUSHES FROM THE NORTHWEST AND A BACK DOOR FRONT PUSHES FROM THE NORTHEAST. SNOW SHOWERS WILL BE CONFINED TO THE NORTHERN MOUNTAINS...WITH ACCUMULATIONS BETWEEN 7 AND 10 INCHES OVER THE HIGHEST TERRAIN AND PORTIONS OF THE NORTHEAST PLAINS WHERE ACCUMULATIONS WILL BE 2 TO 3 INCHES. WETTING RAIN WILL BE MOST LIKELY ACROSS THE EASTERN PLAINS. WINDS WILL CONTINUE TO PICK UP STATEWIDE AS THE TWO FRONTS PUSH TOWARD THE CENTRAL RIO GRANDE VALLEY. OVERNIGHT...WINDS WILL STILL BE BREEZY TO WINDY IN THE EAST AND GAP WINDS INCREASE EARLY SATURDAY MORNING ALONG THE CENTRAL RIO GRANDE VALLEY. MOISTURE INCREASES LOOK TO BE LIMITED TO THE EASTERN AND CENTRAL PORTIONS OF THE STATE. DESPITE WINDY CONDITIONS RH VALUES REMAIN ABOVE 15 PERCENT IN MOST AREAS AND NO CRITICAL FIRE CONCERNS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON. TEMPERATURES FOR ALL ZONES WILL BE MUCH COOLER ON SATURDAY... ESPECIALLY IN THE EAST. CHANCES FOR WETTING PRECIPITATION FOR ALL ZONES EXCEPT FOR EXTREME NORTHWEST. GOOD TO EXCELLENT VENTILATION FOR MOST ZONES EXCEPT FOR SPOTTY POOR TO FAIR VALUES IN THE EXTREME NORTHWEST AND CENTRAL VALLEY LOCATIONS. UPPER LEVEL RIDGING WILL BUILD OVER THE GREAT BASIN ON SUNDAY AND SHIFT TO THE EAST ON MONDAY. TEMPERATURES LOOK TO REBOUND BOTH SUNDAY AND MONDAY AS RH VALUES DROP DRAMATICALLY WITH MOST AREAS BELOW 15 PERCENT ON MONDAY. WEST WINDS ARE EXPECTED BOTH DAYS BUT ESPECIALLY ON MONDAY OVER AND EAST OF THE CENTRAL HIGH TERRAIN. A FEW HOURS OF LIMITED FIRE WEATHER CONDITIONS ARE POSSIBLE ON MONDAY FOR THE EAST CENTRAL HIGHLANDS ALONG THE I40 CORRIDOR. VENTILATION RATES WILL RANGE FROM FAIR TO GOOD ON SUNDAY THEN RANGE FROM GOOD TO EXCELLENT ON MONDAY. CHANGES ARE IN STORE FOR TUESDAY AND WEDNESDAY AS AN UPPER RIDGE BREAKS DOWN AND A BROAD TROUGH DEEPENS OVER THE WEST THEN CROSSES NEW MEXICO. DECREASE IN TEMPERATURES...INCREASE IN WINDS AS A BACK DOOR FRONT MOVES INTO THE NORTHEAST. CHANCES FOR WETTING PRECIPITATION WILL FAVOR NORTHERN AND NORTHEASTERN ZONES LATE TUESDAY INTO WEDNESDAY. 32 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON MST SATURDAY FOR THE FOLLOWING ZONES...NMZ510-528>531. WINTER STORM WARNING UNTIL NOON MST SATURDAY FOR THE FOLLOWING ZONES...NMZ512>515-527. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST FRI MAR 7 2014 NMZ501>540-081300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MST FRI MAR 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW IS POSSIBLE TONIGHT OVER THE NORTHERN MOUNTAINS...NORTHEAST HIGHLANDS AND PLAINS WHERE SEVERAL INCHES OF SNOW AS WELL AS REDUCED VISIBILITIES IN BLOWING SNOW ARE POSSIBLE. TRAVEL ON INTERSTATE 25 FROM THE GLORIETA PASS AREA TO THE COLORADO STATE LINE...AS WELL AS HIGHWAY 64 AND 87 FROM RATON TO CLAYTON WILL BE AFFECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL PERSIST OVER PORTIONS OF NORTHERN AND NORTHEAST NEW MEXICO SATURDAY MORNING BEFORE SHOWERS TAPER OFF FROM NORTH TO SOUTH OVER THE REGION SATURDAY EVENING. ANOTHER STORM SYSTEM COULD IMPACT THE AREA NEXT TUESDAY INTO WEDNESDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
2 heavy snow. Local standard time, as filed.
Numerous spotters reported 2 to 6 inches across the county.
Santa Fe Ski site reporting 8 inches of new snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496382, 496381.